Back to Journals » Clinical Pharmacology: Advances and Applications » Volume 3

Hepatotoxicity of tocilizumab and anakinra in rheumatoid arthritis: management decisions

Authors mahmud M, Mader R, Safadi R

Published 4 October 2011 Volume 2011:3 Pages 39—43

DOI https://doi.org/10.2147/CPAA.S24004

Review by Single anonymous peer review

Peer reviewer comments 2


Mahmud Mahamid1,3, Reuven Mader4, Rifaat Safadi1,2
1Liver Unit, Holy Family Hospital, Nazareth, Israel; 2Hadassah Medical Center, Jerusalem, Israel; 3Shaare Zedek Medical Center, Jerusalem, Israel; 4Rheumatology Unit, Ha’emek Medical Center, Afula, Israel

Background: Elevation of liver enzymes in rheumatoid arthritis patients treated with tocilizumab (Actemra®) or anakinra (Kineret®) is a well-documented phenomenon. However, characterization of liver histology has not been defined in most cases. Similarly, the factors involved in decisions regarding discontinuation of treatment and outcome have not been discussed in the literature to any significant extent.
Cases: Two women with rheumatoid arthritis refractory to standard therapies are reported here. One was treated with tocilizumab and the other with anakinra, and both developed toxic liver effects. Liver biopsy in both cases showed focal necrosis of hepatocytes – a hallmark of drug toxicity – with steatosis and early fibrosis. Inflammatory infiltrates were prominent in the patient treated with anakinra but not in the tocilizumab-treated patient. However, FibroTest (Assistance publique – Hôpitaux de Paris, Paris, France) in the latter patient showed an inflammatory activity of A2 and was staged as F2, and the histology also showed hemorrhagic areas. Although both patients were overweight and both had been exposed to steroids, the steatosis and steatohepatitis were considered to be related to drug hepatotoxicity. Other possible etiologies for liver injury were excluded. Discontinuation of anakinra led to rapid normalization of liver enzymes. The patient receiving tocilizumab developed hepatosplenomegaly but had normal liver enzymes. In spite of the hepatosplenomegaly, the tocilizumab treatment was continued since the patient had not responded to other drugs. There was a good response to the tocilizumab treatment and the liver biopsy showed only insignificant, reversible liver injury. At follow-up at 6-months the patient remains stable.
Conclusion: As cases showing tocilizumab or anakinra liver toxicity are appearing more frequently to the authors, a full assessment for liver injury is recommended in patients given those drugs, with careful consideration of the decision to continue or discontinue treatment. Further studies with long-term follow-up analysis are mandatory to guide appropriate management strategies.

Keywords: anakinra, interleukin receptors, liver injury, rheumatoid arthritis, tocilizumab

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]